Effects on Mental Alertness, Mood, Memory
There are a number of health problems associated with aging that affect a person's mental alertness, mood, or memory.
But when an older person who is being treated for epilepsy becomes unusually depressed, confused, and unable to remember things, there may be some other explanations. For example:
If the level of medication in the blood gets too high, it can produce these kinds of changes. It often takes longer for older people to process medicines and to eliminate them from the body. When this happens, the level of drugs in their blood then slowly rises to levels which cause problems even though there's been no increase in the dose. On the other hand, some older persons may have toxic symptoms at levels that don't cause problems in younger people.
People over the age of 65 may be taking a lot of other medicines besides anti-seizure drugs. They may be on blood pressure medicine, blood thinners, drugs to reduce cholesterol, drugs to prevent stomach irritation, insulin for diabetes, as well as medicines for kidney disease, bronchitis, indigestion or the flu.
Some of these medicines may interact with epilepsy drugs, or be affected by them. Drug interaction means one drug changes the effect of another drug. It may lead to negative side effects or reduce the usefulness of the medicine. Epilepsy drugs of different types may also interact with each other.
It's important for the doctor treating a senior's epilepsy, and the pharmacist who fills the prescription, to be told about all the other medicines (including over the counter products) that the older person is taking so the chances of interaction are reduced. Also, whenever medicines are changed, started or stopped, make sure to ask the doctor about the effects of the change on seizure medicine.
Older people may be more sensitive to the depressive aspects of a drug, or combinations of drugs, and these may lead to altered mood and changed behavior. The important thing to remember about all this is that when an older person who is being treated for epilepsy suddenly becomes depressed, forgetful, agitated, confused, loses appetite, gets a rash, wants to sleep all the time, or in any way seems different from his or her usual self, the doctor should be told so the medication can be checked and, if necessary, adjusted.
People often assume that these feelings are just things that have to be accepted as part of treatment -- but that's not necessarily true. It's always worth speaking up and telling the doctor when things are not going right.
The one thing you should not do, however, is to stop your epilepsy medication or someone else's, on your own. Always check with the doctor first. And always alert the doctor treating your epilepsy whenever you're about to start or stop other medications.